Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 51, NWS Tucson, AZ

August 8, 2005Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 8, 2005, 9:16 PM MST for Cochise County, Arizona. It was in force for . 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2005, 9:16 PM MST (04:16 UTC)
Expired
Aug 8, 2005, 9:15 PM MST
In force
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 68 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 9:25 PM MSTFLASH FLOODWillcox, AZWILLCOX PD REPORTED FLOODING OF INNER LOOP ROAD OR REX ALLEN ROAD. ALSO POWER WAS OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 090417
FFWTWC
AZC003-090515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
916 PM MST MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF WILLCOX

* UNTIL 1015 PM MST

* AT 910 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WILLCOX AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLCOX... 
MULESHOE RANCH PRESERVE...I-10 AT MILEPOST 355 AND CASCABEL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3208 10977 3243 10962 3243 11041 3197 11043

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 090513
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1013 PM MST MON AUG 8 2005

AZC003-090525-
COCHISE AZ-
1013 PM MST MON AUG 8 2005

...THE FLASH FLOOD WARNING FOR NORTHWESTERN COCHISE COUNTY HAS 
EXPIRED...

AT 1005...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVIEST 
RAINFALL HAS BEGUN TO MOVE OUT OF NORTHWESTERN COCHISE COUNTY. WHILE 
THE THREAT FOR THE HEAVIEST RAINFALL HAS ENDED...SCATTERED SHOWERS 
AND THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH THE NIGHT. FLOOD 
PRONE AREAS...NORMALLY DRY STREAMS AND WASHES AND AREAS THAT HAVE 
ALREADY SEEN HEAVY RAINFALL CAN FLOOD WITH LITTLE OR NO ADVANCE 
WARNING WITH ANY ADDITIONAL RAINFALL.

MOTORISTS ARE URGED TO USE CAUTION ON WATER COVERED ROADWAYS AND 
AVOID DRIVING THROUGH STANDING WATER.

LAT...LON 3208 10977 3243 10962 3243 11041 3197 11043

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:55 PM MST, 21 minutes earlier.

Area forecast discussion, Aug 8, 8:55 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
855 PM MST MON AUG 8 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT
SCATTERED THUNDERSTORMS TO CONTINUE INTO NEXT WEEKEND.

&&

.DISCUSSION...A LITTLE QUIETER THAN YESTERDAY...BUT THAT DOES NOT
SAY MUCH. ACTIVITY FOR MOST OF THE EVENING HAS BEEN CONFINED TO
COCHISE COUNTY...WITH A FEW ISOLATED STORMS POPPING UP OVER THE
NUTTALL BURN AREA IN GRAHAM COUNTY. STORMS FROM COCHISE ARE STARTING
TO SPILL INTO EASTERN PIMA. RADAR ECHOES HAVE BEEN VERY PULSEY...BUT
WITH CLOUD TOPS CONTINUING TO COOL ON THE IR SATELLITE
IMAGE...SHOULD CONTINUE TO SEE ACTIVITY AS THESE STORMS CONTINUE
THEIR NORTHWESTWARD PROGRESSION. SLOW MOVERS THOUGH...ONLY GETTING
UP TO ABOUT 10 TO 15 MPH OUT OF THEM. THAT SAID...BIGGEST CONCERN IS
HEAVY RAINS AND FLASH FLOODING. STORMS IN COCHISE HAD DOPPLER RADAR
ESTIMATED RAINFALL RATES UP TO 2.5 INCHES PER HOUR...WITH THE CELL
OVER MT GRAHAM SHOWING SIMILAR RATES. HAVE NOT SEEN THAT KIND OF
RAINFALL YET IN PIMA COUNTY...BUT THE NIGHT IS YOUNG.

SEE NO REASON TO MAKE CHANGES TO INHERITED FORECAST.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SMR

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 8, 11:40 AM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1140 AM MST MON AUG 8 2005

AZZ019-029>035-091800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1140 AM MST MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...THUNDERSTORMS ALREADY DEVELOPING OVER THE HIGHER TERRAIN
LATE THIS MORNING...ESPECIALLY OVER THE CATALINAS. STORMS ARE
DRIFTING TO THE NORTH...WHILE BACK BUILDING SOUTH TOWARDS. ACTIVITY
MAY SHIFT INTO THE VALLEYS AND FAR WESTERN DESERTS BY THE LATE
AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE LOCALIZED FLASH
FLOODING...ESPECIALLY ACROSS PIMA COUNTY AND WESTERN GRAHAM COUNTY.
WHERE SATURATED SOILS WILL CAUSE ANY ADDITIONAL RAINFALL TO RAPIDLY
RUNOFF INTO WASHES ALREADY OCCUPIED BY PONDED OR RUNNING WATER.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MOISTURE OVER THE REGION WITH VALUES FROM 1.5-2.0 INCHES...WITH A
MOISTURE BOUNDARY SET UP OVER CENTRAL GRAHAM AND WESTERN COCHISE
COUNTY.

AN AREA OF DIFFLUENT FLOW REMAINS ACROSS SOUTH CENTRAL ARIZONA
BETWEEN UPPER HIGH OVER WESTERN NEW MEXICO AND INVERTED TROUGH ALONG
THE GULF OF CALIFORNIA INTO SRN CALIFORNIA.

A COUPLE OF MESOSCALE FEATURES OF NOTE SHOWING UP ON VISIBLE
IMAGERY...ONE NEAR CASA GRANDE WITH A CONVERGENCE BOUNDARY SOUTHEAST
OVER THE CATALINAS AND RINCONS AND ANOTHER APPROACHING CABROCA
SONORA. THE LATER IS ENHANCING ACTIVITY OVER SANTA CRUZ COUNTY AND
COULD SERVE TO ENHANCE ACTION OVER PIMA COUNTY THIS EVENING.

NO 12Z SOUNDING WAS AVAILABLE FROM KTUS...HOWEVER REQUESTED SPECIAL
18Z RUN SHOULD SHED FURTHER LIGHT ON CONVECTIVE EVOLUTION THIS
AFTERNOON. EXPECT TO SEE A LOW FLOW AND MODERATELY UNSTABLE PROFILE.
THIS SHOULD GIVE RISE TO MOSTLY PULSE BACK BUILDING CELLS...WITH
ISOLATED MULTI CELL CLUSTERS...ESPECIALLY NEAR OUTFLOWS.

SLOW NORTH MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED CONCERN
FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA LATE THIS
AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY
RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SHOEMAKER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:38 PM MSTFlash Flood WarningTWCGraham37 min
Aug 9, 12:04 PM MSTFlash Flood WarningTWCPima56 min
Aug 9, 1:55 PM MSTFlash Flood WarningTWCPima2 hr
Aug 9, 4:08 PM MSTFlash Flood WarningTWCPima, Santa Cruz37 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.